Alabama, 2010

Tornadoes in Alabama, March 25, 2010

March 25, 2010 · NWS BMX · 2 events in 2 counties and zones

A strong storm system and advancing cold front caused showers and thunderstorms to develop across Central Alabama late in the afternoon on the 25th. A couple of these storms became severe, and produced tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong storm system and advancing cold front caused showers and thunderstorms to develop across Central Alabama late in the afternoon on the 25th. A couple of these storms became severe, and produced tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 25, 2:37 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 25, 2:37 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT THU MAR 25 2010

.DISCUSSION...

A FEW SHOWERS LEFT OVER FROM THE ACTIVITY THIS MORNING ARE FINALLY
EXITING INTO GEORGIA. MEANWHILE...ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE NOW DEVELOPING ACROSS ARKANSAS AND NORTHERN
MISSISSIPPI...JUST AHEAD OF THE ACTUAL COLD FRONT. THIS ACTIVITY IS
EXPECTED TO INCREASE IN INTENSITY AND COVERAGE THROUGH THE AFTERNOON
AS IT MOVES ACROSS NORTH AND CENTRAL ALABAMA. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR OUR NORTHWESTERN COUNTIES AND IS IN
EFFECT UNTIL 7 PM THIS EVENING.

THE CLEARING LINE THAT WAS PREVIOUSLY ACROSS EASTERN MISSISSIPPI HAS
BEGUN TO FILL IN AS CUMULUS ARE NOW DEVELOPING...BUT TEMPERATURES
ARE STILL RISING SLOWLY ACROSS EASTERN ALABAMA...BUT THERE ARE ONLY
A FEW HOURS OF PEAK HEATING LEFT TO GO. THEREFORE...SURFACE
INSTABILITIES WILL STILL BE SOMEWHAT OF A LIMITING FACTOR. DEW
POINTS HAVE CLIMBED INTO THE MID AND UPPER 50S ACROSS THE SOUTH AND
EAST AND COULD REACH NEAR 60 DEGREES IN SOME AREAS. DAMAGING WINDS
AND LARGE HAIL CONTINUE TO BE THE MAIN THREATS AS DRIER AND COOLER
AIR ALOFT MOVES INTO THE AREA.

THE SEVERE THREAT WILL DIMINISH THROUGH THE LATE EVENING HOURS AS
THE ACTIVITY PUSHES FARTHER EASTWARD. MODELS CONTINUE TO SHOW THE
COLD FRONT EXITING THE FORECAST AREA BY MIDNIGHT TONIGHT. WRAP
AROUND MOISTURE ON THE BACKSIDE OF THE LOW COULD PRODUCE A FEW LIGHT
SHOWERS ACROSS THE NORTHERN COUNTIES OVERNIGHT.

A BRIEF REPRIEVE FROM THE RAIN WILL COME ON FRIDAY AND SATURDAY.
SKIES WILL CLEAR AND TEMPERATURES WILL BE NEAR OR JUST BELOW
NORMAL...WITH HIGHS IN THE 60S TO LOWER 70S.

DID NOT SPEND MUCH TIME ON THE LONG TERM GRIDS...PAST DAY 3...DUE TO
ONGOING SEVERE WEATHER THREAT ASSOCIATED WITH THE SYSTEM CURRENTLY
MOVING ACROSS THE REGION. SO ON A BRIEF NOTE...THE NEXT SYSTEM IS
STILL SET TO IMPACT THE FORECAST AREA SATURDAY NIGHT INTO SUNDAY.
THERE REMAINS A THREAT OF SOME STRONG STORMS WITH THIS SYSTEM DURING
THE DAY ON SUNDAY. HIGH PRESSURE RETURNS TO THE AREA ON MONDAY AND
PERSISTS THROUGH AT LEAST MID WEEK. HIGH TEMPS WILL GENERALLY BE IN
THE 60S AND 70S...WITH LOWS IN THE 40S.

19

&&

.AVIATION...18Z TAF DISCUSSION.

FIRST ROUND OF SHOWERS AND ISOLATED THUNDERSTORMS IS PUSHING
THROUGH EAST CENTRAL ALABAMA THIS AFTERNOON. THIS ACTIVITY IS AHEAD OF AN
APPROACHING COLD FRONT CURRENTLY MOVING INTO WEST CENTRAL
MISSISSIPPI. IN BETWEEN THESE TWO FEATURES IS A NICE CLEARING ZONE
THAT SHOULD AFFECT ALL SITES LATER IN THE AFTERNOON WITH SCT
CONDITIONS. AS THE FRONT APPROACHES LATE AFTERNOON...ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A NORTH TO
SOUTH LINE BY 21Z NEAR TCL AND 23Z AT MGM AND ANB. INCLUDED VC
WORDING AS WIDESPREAD COVERAGE IS NOT EXPECTED CURRENTLY. WINDS
WILL SHIFT TO THE WEST OR NORTHWEST BEHIND THE LINE WITH SOME MVFR
CEILINGS REDEVELOPING EARLY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     46  61  39  69  51 /  60   0   0   0  60
ANNISTON    45  62  37  70  52 /  60   0   0   0  50
BIRMINGHAM  44  62  39  70  53 /  40   0   0   0  60
TUSCALOOSA  45  64  38  73  53 /  20   0   0   0  60
CALERA      43  63  39  71  51 /  40   0   0   0  60
AUBURN      45  64  38  70  52 /  60   0   0   0  50
MONTGOMERY  46  65  42  72  52 /  50   0   0   0  50
TROY        47  65  40  72  54 /  50   0   0   0  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19/88
Hazardous weather outlook, Mar 25, 5:45 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT THU MAR 25 2010

ALZ011>015-017>050-261800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
645 PM CDT THU MAR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 9
PM...AS A STRONG COLD FRONT PUSHES THROUGH EAST CENTRAL ALABAMA.
MUCH OF THE SEVERE WEATHER IS NORTH OF THE AREA...HOWEVER...A FEW
CELLS MAY STILL DEVELOP THROUGH 9 PM. THE AREA OF CONCERN WILL BE
GENERALLY BE EAST OF INTERSTATE 65 AND NORTH OF I-20. THE TIME FRAME
FOR ANY ADDITIONAL CONVECTION IS GETTING SMALLER...WITH AN OVERALL
WEAKENING TREND EXPECTED. THE MAIN THREATS WILL BE STRONG DAMAGING
WINDS...HAIL...AND EVEN AN ISOLATED TORNADO CAN NOT BE RULED OUT.

STRONG THUNDERSTORMS ARE ALSO POSSIBLE JUST SOUTH OF INTERSTATE 20
THROUGH 9 PM AS WELL. THIS AREA HAS NOT HAD NEAR ENOUGH TIME TO
DESTABILIZE FOR A WIDESPREAD SEVERE THREAT. THE MAIN THREAT WILL BE
WIND GUSTS TO 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER STORM SYSTEM WILL BRING THE POSSIBILITY OF STRONG
THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
IF SEVERE THUNDERSTORMS DEVELOPS THIS AFTERNOON.

In the hours before

Special weather statement, Mar 25, 3:22 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
422 PM CDT THU MAR 25 2010

ALZ011-252145-
MARION-
422 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 445 PM CDT...

AT 417 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR TREMONT...OR 6 MILES SOUTHEAST OF FULTON...MOVING
NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SHOTSVILLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Mar 25, 3:48 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT THU MAR 25 2010

ALZ011-252215-
MARION-
448 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 515 PM CDT...

AT 445 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HAMILTON...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PEA RIDGE.
  PEARCES MILL.
  BRINN.
  TESSNER.
  BEAR CREEK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Mar 25, 4:08 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT THU MAR 25 2010

ALZ024-252300-
JEFFERSON-
508 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 600 PM CDT...

AT 506 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR SYLVAN SPRINGS...OR NEAR HUEYTOWN...MOVING EAST AT
25 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DOLOMITE.
  MIDFIELD.
  MINOR.
  VILLAGE CREEK AVENUE W.
  LEGION FIELD.
  B.J.C.C..

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, Mar 25, 4:19 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT THU MAR 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             HAMILTON                34.14N 87.98W
03/25/2010  E0.25 INCH       MARION             AL   PUBLIC

&&

16
Special weather statement, Mar 25, 4:28 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
528 PM CDT THU MAR 25 2010

ALZ014-252315-
WINSTON-
528 PM CDT THU MAR 25 2010

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 615 PM CDT...

AT 524 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ASHRIDGE...OR 9 MILES EAST OF HALEYVILLE...MOVING
EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROCK CREEK.
  MORELAND.
  BRUSHY LAKE.
  INMANFIELD.
  UPSHAW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON

The radar

The Birmingham radar (KBMX), 12 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Shelby

When
March 25, 6:02 PM CST to 6:07 PM CST
Where
Shelby County, 1.06 mi SE of Turner to 0.31 mi NNW of Scotrock
Rating
EF1
Path length
2.74 mi
Path width
100 yd
Property damage
$170,000
Reported by
NWS Storm Survey
Coordinates
33.239, -86.867

The tornado first touched down on Fox Valley Road in the Maylene community, where it tossed trampolines and snapped at few small trees. It then traveled northeast, crossing CR-17 just south of the intersection of 1st Ave W. It then struck Fox Valley Apartments and moved into the Stoney Meadow Subdivision, where several homes received minor to substantial roof damage. The most significant damage occurred on Rock View Trail, where siding was stripped off of one home and another home received significant roof damage and had the garage door blown out. Two mature cedar trees were also snapped at this location. The tornado weakened rapidly and continued to produce minor damage as it crossed through the Navajo Trail Subdivision. The last bits of minor roof and fence damage were in the Greenfield Subdivision off of Industrial Park Drive in Alabaster. In total, at least 20 structures were damaged, and dozens of trees were snapped or uprooted.

Tornado, Chilton

When
March 25, 6:59 PM CST to 7:05 PM CST
Where
Chilton County, 2.18 mi WNW of Clanton to 0.95 mi WNW of Clanton Gragg Arpt
Rating
EF1
Path length
2.75 mi
Path width
200 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
32.847, -86.681

The tornado touched down just northwest of the city limits of Clanton, near the intersection of CR-406 and CR-53. From there it moved east-northeast into the northern part of the city, and lifted just after crossing US-31 west of the hospital. At least five structures received damage, with much of it consisting of shingles being blown off. One garage and a gazebo were heavily damaged, and one large storage building was totally destroyed with debris scattered nearly 1 1/2 miles downstream. Eight to 10 hardwood trees were uprooted and 6 to 9 smaller hard and soft wood trees were snapped.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyThe tornado archive for Alabama, 2010Warnings in Alabama, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222088, 222087.